Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 167, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 2019, 4:48 PM CDT for Jackson County, Jefferson County, Shawnee County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2019, 4:48 PM CDT (21:48 UTC)
- Expired
- Jun 22, 2019, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:29 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 22, 3:29 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 329 PM CDT Sat Jun 22 2019 .SHORT TERM...(This evening through Sunday) Issued at 329 PM CDT Sat Jun 22 2019 Main concern this afternoon and evening will be convection rapidly developing across the area. Latest satellite trends show building cumulus along a frontal boundary across central Kansas as well as a northward moving warm front across east central Kansas. These were developing in areas of deep moisture convergence, especially just north of the surface low in south central Kansas. Good deep moisture advection was occurring across eastern Kansas at 19Z and surface dew points have risen into the mid and upper 70s across east central Kansas. The atmosphere was becoming increasingly unstable with SBCAPE exceeding 4000 J/kg across much of the CWA at 19Z. Effective shear of 30 to 45 kts was observed with the highest across north central Kansas. Some backing of the low level winds in central and north central Kansas will locally enhance low level helicity so cannot rule out an isolated tornado. Also along with the severe threat of winds and hail will be locally heavy rainfall potential. As stated above good deep moisture flux into eastern Kansas will make for efficient precipitation potential where storms could quickly produce 1 to 2 inches of rainfall. precipitable water values look to rise to near 1.8 inches across the area. Expect one round this evening and then a second toward sunrise from an MCS from western Kansas. Given the amount of moisture expected have decided to issue a flash flood watch for much of the area through 1 PM Sunday. May need to possibly extend parts of east central Kansas longer depending on where the frontal boundary is located. Overall severe threat could be minimized if morning convective debris limits destabilization in the afternoon hours. .LONG TERM...(Sunday night through Saturday) Issued at 329 PM CDT Sat Jun 22 2019 Majority of the active convection should be well east and southeast of the area by Sunday evening. Axis of short-wave trough still upstream by 00Z Monday with strengthening upper-level jet rotating northeastward toward eastern Nebraska by 06z Monday. Significant westerly component to low-level winds Sunday evening, but appears enough lingering modest instability could be in place for some scattered evening convection, primarily across northeast and east- central Kansas. Seasonably cool and dry day for Monday. Increasingly moist and conditionally unstable air begins to return Monday night. Despite decent low-level theta-e advection, soundings look generally unsupportive of convection until later Tuesday. By that time, typical summer airmass in place with abundant CAPE and only limited convective inhibition, but also not much in the way of any substantial source of initiation. GFS does kick out some modest QPF late Tuesday. There may be a very weak boundary near KS/NE border then, and going forecast has this well-covered with low-chance PoPs. Wed-Fri look more like summer with slowly rising mid-level heights and weakening flow. Could be some isolated late-afternoon/early- evening thunderstorm activity as mid-level temps don't become prohibitively warm through the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Jun 22 2019 VFR conditions are expected outside of convection through the period. Expect MVFR to IFR conditions with TSRA through the period. Short range models suggest convection as early as 21Z at MHK and by 23Z at TOP and FOE. This will vary and have mainly TSRA with a period of higher probability of lower cigs and vsbys mainly from 23Z-03Z. Winds gradually veer to the south. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Sunday afternoon for KSZ010>012-022>024-026-035>040-054>056-058-059. && SHORT TERM...53 LONG TERM...Manion AVIATION...53
Hazardous weather outlook, Jun 22, 3:42 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 PM CDT Sat Jun 22 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-232045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 PM CDT Sat Jun 22 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Storms are expected this afternoon and tonight. These storms may become severe with large hail and damaging winds. In addition, heavy rainfall could result in flash flooding and a flash flood watch is in effect for much of the area. A tornado cannot be ruled out this afternoon and evening. Flooding along several rivers will continue into next week. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of severe storms is possible Sunday along with locally heavy rainfall in the morning. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 22, 11:53 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1153 AM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 5 NNE PRINCETON 38.55N 95.25W
06/21/2019 FRANKLIN KS TRAINED SPOTTER
CORRECTS PREVIOUS LSR FOR TIME, BASED OFF
ARCHIVED RADAR DATA. TSTM WND DMG REPORT
FROM 5 NNE PRINCETON. DELAYED REPORT OF
15-20 POWER POLES SNAPPED ALONG ROCK CREEK
ROAD.
&&
WGSpecial weather statement, Jun 22, 4:34 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Sat Jun 22 2019
KSZ024-026-039-222200-
Shawnee-Jefferson-Jackson-
434 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Potawatomi Reservation to
near Dover. Movement was northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Hoyt, Mayetta and Potawatomi Reservation around 440 PM CDT.
Denison around 450 PM CDT.
Topeka around 455 PM CDT.
Tecumseh and Grantville around 500 PM CDT.
This includes the following highways...
Interstate 70 between mile markers 347 and 355.
Kansas Turnpike between mile markers 171 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify quickly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3899 9552 3887 9595 3895 9595 3933 9589
3947 9557 3942 9557 3942 9548
TIME...MOT...LOC 2133Z 242DEG 31KT 3930 9578 3897 9588
SkowLocal storm report, Jun 22, 4:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 NE SILVER LAKE 39.16N 95.78W
06/22/2019 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:22 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 21, 7:53 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jun 21, 8:04 PM CDT | River Flood Warning | TOP | Cloud | 51 hr |
| Jun 21, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 21, 8:27 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 33 min |
| Jun 21, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 39 min |
| Jun 21, 9:16 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 44 min |
| Jun 21, 9:53 PM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Jun 21, 11:55 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 6 hr |
| Jun 22, 4:57 AM CDT | Special Weather Statement | TOP | Washington | 33 min |
| Jun 22, 12:53 PM CDT | River Flood Warning | TOP | Republic | 11 hr |
| Jun 22, 3:38 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Coffey, Dickinson, Douglas, Franklin and 12 more | 23 hr |
| Jun 22, 4:34 PM CDT | Special Weather Statement | TOP | Shawnee | 26 min |
| Jun 22, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 38 min |
| Jun 22, 5:09 PM CDT | River Flood Warning | TOP | Marshall, Washington | 31 hr |
| Jun 22, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 38 min |
| Jun 22, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 45 min |
| Jun 22, 5:40 PM CDT | Special Weather Statement | TOP | Pottawatomie | 35 min |
| Jun 22, 5:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 50 min |
| Jun 22, 6:07 PM CDT | Flash Flood Warning | TOP | Jackson, Nemaha, Pottawatomie | 4 hr |
| Jun 22, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 45 min |
| Jun 22, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 40 min |
| Jun 22, 6:21 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Ottawa | 4 hr |
| Jun 22, 6:46 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Jun 22, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 27 min |
| Jun 22, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 53 min |
| Jun 22, 6:54 PM CDT | Flash Flood Warning | TOP | Jefferson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.